Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 78, NWS Indianapolis, IN

June 18, 20094 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 18, 2009, 8:14 AM EDT for 4 counties in Indiana. It was in force for 46 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 8:14 AM EDT (12:14 UTC)
Expired
Jun 18, 2009, 9:00 AM EDT
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Parke County, IN, Sullivan County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Evansville,IN radar (KVWX), 107 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:25 AM EDTTSTM WND GST 5010 Nw Terre Haute, IN
Jun 18, 8:35 AM EDTTSTM WND GST 50Prairieton, IN
Jun 18, 8:37 AM EDTTSTM WND GST 502 S Terre Haute, IN
Jun 18, 8:40 AM EDTTSTM WND DMG2 E Terre Haute, INWRIST-SIZE LINMBS DOWN. ESTIMATED WINDS JUST OVER 50 MPH.
Jun 18, 8:43 AM EDTTSTM WND GST 58Terre Haute, IN50 KNOT GUST MEASURED AT TERRE HAUTE INTERNATIONAL AIRPORT.
Jun 18, 8:45 AM EDTTSTM WND DMGPrairieton, INTREES DOWN.
Jun 18, 8:48 AM EDTTSTM WND DMGPrairieton, IN18-INCH DIA. TREES DOWN ACROSS SR63.
Jun 18, 8:54 AM EDTTSTM WND DMGTerre Haute, INPOWER LINES AND SEVERAL TREES DOWN AT FEDERAL PRISON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 7:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-419 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 181214
SVRIND
INC121-153-165-167-181300-
/O.NEW.KIND.SV.W.0078.090618T1214Z-090618T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
814 AM EDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN SOUTHWEST INDIANA...
  SOUTHWESTERN PARKE COUNTY IN WEST CENTRAL INDIANA...
  SOUTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA...
  VIGO COUNTY IN WEST CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF TERRE HAUTE...

* UNTIL 900 AM EDT/800 AM CDT/

* AT 710 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
  NEAR DANVILLE TO PARIS TO NEAR MARSHALL TO WEST OF ROBINSON...AND  
  MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DANA AROUND 835 AM EDT...
  SANDFORD AROUND 840 AM EDT...
  FAIRVIEW PARK AROUND 845 AM EDT...
  CLINTON AROUND 850 AM EDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 0 AND 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DAMAGING WINDS UP TO 65 MPH WERE REPORTED ACROSS EAST CENTRAL 
ILLINOIS WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS

&&

LAT...LON 3922 8759 3925 8759 3931 8763 3935 8759
      3936 8754 3991 8753 3968 8725 3896 8726
      3890 8746 3891 8755 3896 8754 3899 8759
      3906 8759 3911 8767 3915 8767
TIME...MOT...LOC 1212Z 324DEG 36KT 3994 8774 3958 8776
          3941 8802 3922 8866

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KIND 181232
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
832 AM EDT THU JUN 18 2009

INC121-153-165-167-181300-
/O.CON.KIND.SV.W.0078.000000T0000Z-090618T1300Z/
PARKE-SULLIVAN-VERMILLION-VIGO-
832 AM EDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM
EDT/800 AM CDT/ FOR SULLIVAN...VIGO...SOUTHWESTERN PARKE AND SOUTHERN
VERMILLION COUNTIES...

AT 830 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG 
A LINE EXTENDING FROM NEWPORT INDIANA TO EFFINGHAM ILLINOIS...MOVING 
SOUTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  TERRE HAUTE AROUND 835 AM EDT...
  PRAIRIETON AROUND 845 AM EDT...
  PRAIRIE CREEK AROUND 850 AM EDT...
  MECCA AROUND 855 AM EDT...

LAT...LON 3922 8759 3925 8759 3931 8763 3935 8759
      3936 8754 3991 8753 3968 8725 3896 8726
      3890 8746 3891 8755 3896 8754 3899 8759
      3906 8759 3911 8767 3915 8767
TIME...MOT...LOC 1231Z 324DEG 36KT 3993 8754 3964 8745
          3933 8777 3907 8852

$$
DRT
000 
WWUS53 KIND 181256
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
856 AM EDT THU JUN 18 2009

INC121-153-165-167-181306-
/O.EXP.KIND.SV.W.0078.000000T0000Z-090618T1300Z/
PARKE-SULLIVAN-VERMILLION-VIGO-
856 AM EDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR SULLIVAN...VIGO...SOUTHWESTERN
PARKE AND SOUTHERN VERMILLION COUNTIES WILL EXPIRE AT 900 AM EDT... 

THUNDERSTORMS WITH OCCASIONAL WIND GUSTS TO 50 MPH WILL CONTINUE IN 
THESE COUNTIES THROUGH 930 AM EDT.

LAT...LON 3922 8759 3925 8759 3931 8763 3935 8759
      3936 8754 3991 8753 3968 8725 3896 8726
      3890 8746 3891 8755 3896 8754 3899 8759
      3906 8759 3911 8767 3915 8767
TIME...MOT...LOC 1256Z 324DEG 36KT 3972 8735 3943 8726
          3913 8758 3887 8833

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:40 AM EDT, 34 minutes earlier.

Area forecast discussion, Jun 18, 7:40 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
740 AM EDT THU JUN 18 2009

.AVIATION...

DISCUSSION FOR 12Z TAFS.
A COMPLEX OF THUNDERSTORMS OVER EAST CENTRAL ILLINOIS WILL CONTINUE
EAST SOUTHEAST AFFECTING PARTS OF CENTRAL INDIANA ESPECIALY KHUF AND
KBMG IN A FEW HOURS.  WILL MENTION A PERIOD OF WIND GUSTS UP TO 40
KNOTS WITH THESE THUNDERSTORMS AND IFR VSBYS.  THIS COMPLEX MAY
WEAKEN BY LATE MORNING AND EVEN IF IT DOES NOT IT WILL MOVE BY OUR
TAF SITES BY MIDDAY.  AFTER THAT TIME WILL MENTION VCTS.

A WARM FRONT FROM NEAR KSTL-KSDF WILL MOVE NORTH ACROSS CENTRAL
INDIANA TODAY.  THERE MAY BE SCATTERED THUNDERSTORMS AFTER THIS
COMPLEX...BUT WITH LITTLE ELSE TO KEY ON WILL ONLY MENTION VCTS
UNTIL THIS EVENING.  PERIODS OF MVFR FOG LIKELY AGAIN LATE TONIGHT.

&&

.PREVIOUS DISCUSSION
MAIN WEATHER FACTOR TO WORK WITH ARE THE THUNDERSTORMS. A STATIONARY
FRONT EXTENDS ACROSS CENTRAL INDIANA. OVERNIGHT THE NAM HAS A BETTER
HANDLE ON THE THUNDERSTORM ACTIVITY. IT HAD A BULLSEYE OF PCPN IN
WESTERN KY WHERE A NEARLY STATIONARY AREA OF THUNDERSTORMS WERE. IT
ALSO HAD A BETTER HANDLE ON THE SHOWERS AND THUNDERSTORMS THAT
DEVELOPED IN WESTERN IL. THIS PCPN IS ASSOCIATED WITH AN AREA OF PVA
THAT WILL MOVE THROUGH INDIANA DURING THE MORNING. DUE TO THIS
PLACED A CHC OF TSTMS IN THE FCST DURING THE MORNING. LARGE
DIFFERENCE IN MODEL POPS AND TEMPS THIS AFTERNOON. MOST UNSTABLE
CAPE INCREASES TO 4600 FOR THE GFS WITH THE NAM HAVING SLIGHTLY
LOWER VALUES. LIS RANGE FROM -6 TO -9 THIS AFTERNOON. BOTH MODELS
HAVE STRONG POSITIVE OMEGA VALUES. DUE TO ALL THIS INSTABILITY AND
ABUNDANT MOISTURE HAVE INCREASED POPS TO LIKELY FOR THIS AFTERNOON
AND EVENING. MODEL TEMPS HAVE A BIG DIFFERENCE. FOR THE PAST SEVERAL
RUNS THE NAM WANTS TO DECREASE TEMPS EVEN THOUGH BOTH MODELS SHOW
STRONG WAA. MUCH OF THE TEMP INCREASE WIL DEPEND ON THE AMOUNT OF
PCPN DURING THE MORNING. SINCE THE GFS DIDNT HAVE THE PCPN THIS
MRNG WILL NOT GO AS HIGH AS IT SHOWS BUT WITH THE WAA AND ANY
SUNSHINE TEMPS WILL GO MUCH WARMER THEN THE NAM. TONIGHT THE WARM
FRONT WILL MOVE TO THE NORTH. ALL OTHER VALUES BECOME MORE STABLE SO
AFTER THE INITIAL HIGH TSTM PROB DURING THE EVENING WILL DECREASE
POPS TO SLGT CHC CNTRL AND S BUT KEEP A CHC GOING CLOSER TO THE
FRONT IN THE N. MODELS ONLY DIFFER A LITTLE ON THE LOW TEMPS SO WILL
SPLIT THE DIFFERENCE.

ON FRIDAY A STRONG COLD FRONT WILL MOVE TOWARD INDIANA. MOST
UNSTABLE CAPE AGAIN INCREASES TO BETTER THEN 4000. THE STRONG
THUNDERSTORM ACTIVITY SHOULD NOT OCCUR UNTIL THE S/W MOVES IN DURING
THE AFTERNOON. LIS OF BOTH MODELS ARE AROUND -8. DEW POINTS WILL BE
AROUND 70 WITH HIGHS ARND 90. WILL CONTINUE WITH THE LIKELY POPS DUE
TO ALL THE INSTABILITY AND MOISTURE. HIGH TEMPS WILL AGAIN DEPEND ON
HOW QUICK THE PCPN MOVES IN. BOTH MODELS CONVERGE ON THE TEMPS BUT
WITH THE PCPN MOVING IN WILL GO CLOSER TO THE NOT AS HOT NAM.

THE COLD FRONT MOVES SLOWLY TO THE SOUTH FRIDAY NIGHT. THERE MAY BE
SOME LINGERING SHOWERS MAINLY DURING SAT MRNG. HIGH PRESSURE BUILDS
INTO THE AREA FOR THE EXTENDED PORTION GIVING THE AREA A BREAK IN
THE PCPN.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
IND...SEVERE THUNDERSTORM WATCH UNTIL 17Z.
&&

AVIATION...JH
PUBLIC...HAINES
Hazardous weather outlook, Jun 18, 6:13 AM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
613 AM EDT THU JUN 18 2009

INZ039>042-045>049-051>057-060>065-067>072-191015-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
613 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY.

A VERY UNSTABLE AIRMASS IS OVER INDIANA. PERIODS OF THUNDERSTORMS
WILL MOVE THROUGH. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN
THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT
BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD
EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE
ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT.
THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE
UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN
THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES.

IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES
AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER
THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>038-043-044-191015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-VERMILLION-PARKE-
613 AM EDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY.

A VERY UNSTABLE AIRMASS IS OVER INDIANA. THIS WILL CAUSE PERIODS
OF THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE. THE MAIN
THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT
BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD
EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE
ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT.
THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE
UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN
THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES.

IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES
AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER
THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

HAINES

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:28 AM EDTSevere Thunderstorm WarningINDSullivan47 min
Jun 18, 7:10 AM EDTSevere Thunderstorm WarningINDKnox, Sullivan50 min
Jun 18, 7:52 AM EDTFlash Flood WarningINDGreene, Knox, Sullivan3 hr
Jun 18, 8:04 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Sullivan41 min
Jun 18, 8:33 AM EDTFlash Flood WarningINDDaviess, Martin4 hr
Jun 18, 8:39 AM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Parke, Putnam51 min
Jun 18, 9:15 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Lawrence, Martin, Monroe and 1 more46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.